Heavy Rain, Boone
- When
- September 7, 4:37 AM CST to September 8, 4:37 AM CST
- Where
- Boone County, 1.69 mi WNW of Moingona
- Reported by
- CoCoRaHS
- Coordinates
- 42.030, -93.960
CoCoRaHS observer measured heavy rainfall of 1.94 inches over the last 24 hours.
Iowa sat squarely within the warm sector on the 7th as low pressure moved across the Northern Plains. The trailing cold front made its way into and across Iowa during the evening and overnight hours of the 7th into the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa sat squarely within the warm sector on the 7th as low pressure moved across the Northern Plains. The trailing cold front made its way into and across Iowa during the evening and overnight hours of the 7th into the 8th. Resulting in generally scattered storms with periods of heavy rainfall. No storms were severe, and the greatest rainfall amounts were around the 3 to 3.5 inch mark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 3:05 AM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 405 AM CDT Wed Sep 7 2016 .SHORT TERM.../Today/ Issued at 402 AM CDT Wed Sep 7 2016 Continue to see convection develop and stream across the northern CWA on the nose of low level moisture advection oriented straight into NE Nebraska and northern IA. Frontal boundary in place across the north to slowly sag southward, to help provide the focus for additional development later today. Anomalously high moisture values continue across the CWA today with large fetch of moisture off to the southwest from Newton, and out of the south from the gulf. PWATs expected to remain near or in excess of 2 inches through the day. As push of moisture advection slowly drops southward through the CWA expect the main area of convection to slowly drop southward as well from northern IA through mid morning into central IA toward mid-day, and redevelopment in vicinity of the front across the central/southern areas by late afternoon. Could see a strong to severe storm with the redevelopment, but again shear will likely be the limiting factor in storm organization with only around 30kts of deep layer shear expected. Amount of destabilization also a consideration as cloud cover with the daytime convection could limit heating. Overall updrafts with the current activity have been fairly weak, with small storms continuing to push northeastward across the northern CWA overnight. Coverage of storms has been high, but since the storms are so small, training storms/dropping heavy rainfall in the same exact areas has been limited. Latest estimates suggesting around 1.5 to 2 inches of rain has fallen in the past 3 hours along a narrow swath from northern Pocahontas County to north of Mason City. This barely approaches FFG and overall rain rates have not been too bad given the small nature of the storms as well. The issue at least across northern IA, may pertain more to the longer duration of the rainfall with storms expected across the area into the morning hours. Will continue to watch for flash flooding issues, and given the potential for more vigorous convection into the afternoon hours across central/eastern portions of the CWA will expand the current flash flood watch southward some and push it into the evening hours. This will extend the entire watch area, but most likely will be able to trim some of the western counties off early as for simplicity sake opted to end the entire watch this evening. .LONG TERM.../Tonight through Tuesday/ Issued at 402 AM CDT Wed Sep 7 2016 A rather active pattern is expected through late week...with cooler and drier conditions expected this weekend into early next week. Tonight through Thursday: Forecaster Confidence = Medium A broad upper trough will remain in place across the northern CONUS. Deep south/southwesterly flow at low to mid levels will continue to advect plentiful moisture into the region from both Hurricane Newton /mid-levels/ and from the Gulf of Mexico at low levels. Expect a continuation of showers and thunderstorms tonight /most numerous in the south and east/ aided by ascent from an upper shortwave trough and convergence along the associated low level front. While a few strong storms are possible in the evening hours...heavy rainfall will remain the primary threat due to very high PWATs /> 2.00 inches/ deep warm cloud depths /13k feet/ and relatively slow storm motions. Most of the storms should push south of the CWA by 12z Thursday as weak high pressure moves into the state. Thursday should remain dry with seasonal temperatures in the mid 70s to lower 80s. Thursday night through Friday night: Forecaster Confidence = Low/Medium Another strong shortwave emanating through the broad upper CONUS trough will phase with the remnant moisture from Hurricane Newton and plentiful PBL moisture to induce another round of showers and thunderstorms on Thursday night into Friday evening. Current 00Z guidance suggests 1000-2000 J/kg of elevated instability combined with effective shear around 35 kts Thursday night...which could yield a few strong/severe storms. Then depending on diabatic heating and resultant destabilization will likely see storms redevelop in the warm sector on Friday afternoon ahead of the approaching cold front. Still quite a bit of uncertainty exactly how all this will unfold...but there will again be the potential for a few strong/severe storms and locally heavy rainfall on Friday afternoon into Friday evening. Highs on Friday will be highly predicated on cloud cover...with readings generally in the 70s and 80s expected. Saturday through Tuesday: Forecaster Confidence = Medium/High High pressure in the wake of the aforementioned system will result in cooler and drier conditions for the upcoming weekend. Latest guidance suggests H8 temps in the +8C to +12C range which should keep highs in the pleasant 70s both Saturday and Sunday with a fair amount of sunshine. The next chance of rain will move into the region late Monday into Tuesday. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1157 PM CDT Tue Sep 6 2016 Category and thunder confidence is fairly low through the period due to evolving convective trends. It will be difficult to predict what could potentially be a wide range of conditions at any particular TAF location in time due to intermittent storms and associated cloud/visibilities so have depicted a tempered broad-brush until trends can become clearer. Lower categories and longer thunder periods are certainly possible but not shown as of yet until confidence increases, especially in later periods. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for Boone-Jasper-Marshall- Polk-Poweshiek-Story-Tama. Flash Flood Watch through this evening for Black Hawk-Bremer- Butler-Cerro Gordo-Emmet-Franklin-Grundy-Hamilton-Hancock-Hardin- Humboldt-Kossuth-Palo Alto-Pocahontas-Webster-Winnebago-Worth- Wright. && SHORT TERM...Beerends LONG TERM...Fowle AVIATION...Small
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 431 AM CDT WED SEP 7 2016 IAZ004>007-015>017-023>028-035>039-047>050-060>062-080945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK- 431 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY THREAT ALTHOUGH AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE STORMS WITH HEAVY RAINFALL ARE POSSIBLE AGAIN ON THURSDAY NIGHT AND FRIDAY. ADDITIONAL STORMS ARE POSSIBLE ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. IAZ033-034-044>046-057>059-070>075-081>086-092>097-080945- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 431 AM CDT WED SEP 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. AREAS OF HEAVY RAINFALL WILL BE THE PRIMARY THREAT ALTHOUGH AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE STORMS WITH HEAVY RAINFALL ARE POSSIBLE AGAIN ON THURSDAY NIGHT AND FRIDAY. ADDITIONAL STORMS ARE POSSIBLE ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. FOWLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 225 AM CDT WED SEP 7 2016 IAZ005-015-023-024-070815- PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-KOSSUTH IA- 225 AM CDT WED SEP 7 2016 ...GUSTY WINDS AND HEAVY RAINFALL POSSIBLE... AT 225 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF POCAHONTAS...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DAKOTA CITY...HUMBOLDT...WEST BEND...ROLFE...GILMORE CITY... LIVERMORE...CORWITH...BODE...LU VERNE...RENWICK...THOR...RUTLAND... BRADGATE...ST. JOSEPH...OTTOSEN...HARDY...ST. BENEDICT...IRVINGTON AND HUMBOLDT MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4267 9397 4272 9458 4293 9462 4308 9397 TIME...MOT...LOC 0725Z 260DEG 29KT 4284 9448 BEERENDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 AM CDT WED SEP 7 2016 IAZ005-015-023-024-071300- KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- INCLUDING THE CITIES OF...ALGONA...EMMETSBURG...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT 502 AM CDT WED SEP 7 2016 ...HEAVY RAINFALL OCCURRING WITH LOCALIZED FLOODING POSSIBLE... AN AREA OF STORMS HAS MOVED THROUGH THE AREA...WITH RADAR ESTIMATED AMOUNTS OF 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE AREA. THE HEAVIEST RAIN HAS FALLEN ALONG A LINE FROM NEAR LAURENS TOWARD PLOVER...WEST BEND...TO WESLEY. PONDING OF WATER ON SOME ROADWAYS AND SMALL RISES ON LOCAL STREAMS WILL BE POSSIBLE DUE TO THE HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH TO ONE INCH ARE POSSIBLE THROUGH 8 AM CDT. MJB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT WED SEP 7 2016
IAZ023-024-034-035-045-046-057-058-071045-
GUTHRIE IA-AUDUBON IA-WEBSTER IA-CARROLL IA-HUMBOLDT IA-CALHOUN IA-
POCAHONTAS IA-GREENE IA-
511 AM CDT WED SEP 7 2016
...GUSTY WINDS EXPECTED...
AT 509 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM AND
AN OUTFLOW BOUNDARY ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF POCAHONTAS TO NEAR LAKE CITY TO NEAR IRWIN. MOVEMENT WAS
SOUTHEAST AT 40 MPH. MOST LOCATIONS IN CARROLL COUNTY...GREENE
COUNTY...AND AUDUBON COUNTY WILL NOT HAVE RAIN OR THUNDER AND JUST
HAVE THE GUSTY WINDS DUE TO THE OUTFLOW BOUNDARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT DODGE...CARROLL...JEFFERSON...AUDUBON...ROCKWELL CITY...DAKOTA
CITY...HUMBOLDT...MANSON...MANNING...COON RAPIDS...GLIDDEN...
GOWRIE...FORT DODGE REGIONAL AIRPORT...SOUTH TWIN LAKE...NORTH TWIN
LAKE...EXIRA...POMEROY...COALVILLE...ROLFE AND BADGER.
LAT...LON 4191 9509 4218 9472 4291 9460 4290 9397
4191 9430 4150 9488 4168 9509
TIME...MOT...LOC 1009Z 316DEG 41KT 4288 9447 4220 9469 4185 9519
BEERENDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT WED SEP 7 2016
IAZ046-047-057>059-071115-
GUTHRIE-AUDUBON-BOONE-DALLAS-GREENE-
534 AM CDT WED SEP 7 2016
...A LINE OF SHOWERS WILL AFFECT GUTHRIE...EASTERN GREENE...SOUTHERN
AUDUBON...BOONE AND DALLAS COUNTIES...
AT 533 AM CDT...RADAR INDICATED SHOWERS ALONG AN OUTFLOW BOUNDARY
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GOWRIE
TO NEAR JEFFERSON TO NEAR AUDUBON. MOVEMENT WAS SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE BEHIND THE OUTFLOW BOUNDARY.
LOCATIONS IMPACTED INCLUDE...
WEST DES MOINES...URBANDALE...CLIVE...WAUKEE...BOONE...GRIMES...
PERRY...JEFFERSON...ADEL...AUDUBON...GUTHRIE CENTER...MADRID...
OGDEN...STUART...DALLAS CENTER...GRANGER...PANORA...DE SOTO...
WOODWARD AND VAN METER.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 121.
LAT...LON 4192 9440 4220 9433 4221 9383 4151 9380
4151 9502 4167 9507
TIME...MOT...LOC 1033Z 303DEG 40KT 4219 9438 4195 9445 4166 9500
BEERENDSThe national radar mosaic for the moment the first event began.
10 heavy rain. Local standard time, as filed.
CoCoRaHS observer measured heavy rainfall of 1.94 inches over the last 24 hours.
CoCoRaHS observer measured heavy rainfall of 2.39 inches over the last 24 hours.
Ames ASOS measured heavy rainfall of 1.88 inches over the last 24 hours.
Boone AWOS measured heavy rainfall of 2.20 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.04 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 3.14 inches over the last 24 hours.
Coop observer reported heavy rainfall of 3.45 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.0 inches over the last 24 hours.
Public reported heavy rainfall of 1.08 inches.
Public reported heavy rainfall of 1.63 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658808, 658809, 658810, 658811, 658812, 658813, 658815, 658816, 658805, 658807.